Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
Avatar universal

How can I reduce number of meds I take?

It has been 11 years since I was first diagnosed with a bipolar spectrum disorder: first, cyclothymia, soon after bipolar 2, and, recently (after thorough re-examination of my long-term history) bipolar 1. My medication regimen has evolved to the point now where I'm maintaining on Lamictal and Celexa, with later additions of bupropion and most recently Strattera for symptoms of ADHD that persisted. RE: Strattera, it helped with concentration, not much with attention, but overall improved mood significantly to the point I feel well and stable more than I can remember in my life.

My psychiatrist, however, is concerned that despite my current situation the number of different meds I now take worsens the odds of a good outcome longer term. I admitted to him that my preference all else being equal was to take fewer meds. We tried reducing the dosage of Celexa from 40 mg to 20 mg, but after a couple weeks I started feeling worse and worse, so we returned to 40mg.

I was having a very stressful time involving money and my partner's chronic illness, so I thought it wasn't a good time to experiment any more. Now, things have improved to the point I'm thinking about returning to paring down on the meds.

My psychiatrist suggested I could benefit from electroshock treatments, but I don't feel ready to make that decision yet, so I'm puzzling about what to try next to transition to fewer meds. I think Lamictal and Celexa should remain as I've had good experience with that combo. I would be OK with reducing or eliminating Strattera (I now take 60 mg a day). Then if all went well enough I would try to taper down Wellbutrin--I now take 150 mg twice a day. Cut to the chase I would like to try adding another mood stabilizer in place of the two antidepressants Strattera and Wellbutrin.

I have a problem with weight gain and for that reason I had to drop Depakote years ago. I also had been on LIthium with Lamictal but after seven months I experienced extreme muscle weakness in my legs and arms where I couldn't keep my balance and my legs shook uncontrollably when climbing or descending stairs and getting off the bus.

Could one of the antipsychotics possibly go with Lamictal and Celexa? (Years ago I briefly took Zyprexa for mania but gained weight fast and felt dizzy all the time, so strike out that one). Are any of the older meds suitable?
3 Responses
Avatar universal
I hope that you are well.  It is hard with the weight gain and other side effects isnt it.
Fist point, I had psychotic depression and not bipolar.  So maybe my illness is more likely to go into remission.  But hey I was pretty bad.

Now I am not recommending you reduce your medication!
But as your doctor said to try it I only tell you my experience.  If you want to go from 40 to 20 mg, you cant do it just like that!

I gave up two medications.  I was very sensitive to the reduction.  I had to get the pills in the smallest doses possible and buy a pill splitter from the pharmacy.

Then I would reduce one day out of ten, then two days out of ten, etc.  Sometimes I would go back up to the previous dosage if I felt bad for four weeks then try again.  This was my psychiatrist advice, she is great and I can email her any time.

It took 18 months to get off the two medications, Rivotril and Zyprexa.  But I did not need to replace them.
Avatar universal
Thank you, therese83. It's possible that I dropped from 40 mg to 30, it was several months ago. But, your suggestion is a very good one, and a reminder. I too am quite sensitive to changes in dosage and usually take about twice or three times longer than usual to reach a target. Thanks for reminding me.

I'm still wondering what mood stabilizers you and/or others have tried to augment the mood stabilizer you are already taking. That is what was suggested to me by UCLA outpatient doctors several years ago, when I tried Zyprexa, then Seroquel and stopped both due to side effects I couldn't tolerate, e.g. weight gain, and dizzyness/ impaired concentration (as when I would drive my car), respectively, which did not lessen after a couple of months or so.

Two things I have learned about trying new meds is experimenting with dose (under a doc's supervision, of course) and allowing enough time, several weeks to months, to see if I could eventually adjust to tolerate side effects. Making too many changes too fast works against recovery, as I discovered early on in my treatment. It took *a lot longer* to get to feeling better.
585414 tn?1288944902
I'd suggest two things. I would not reccomend an anti-psychotic unless you are experiencing psychosis because of the risk of tardive dyskinesia and diabetes. If you are experiencing psychosis that's another story and you could benefit. As for ECT that's for extreme cases of treatment refractory depression and has some long term effects such as memory loss and cognitive confusion. I know some consumers who say they have benefited from it though. I don't want to suggest how to specifically adjust your medications as I would not want to second guess a psychiatrist. I would say that if you feel that you want more up to date mood stabilizers and/or have them adjusted obtain a referral to a mood disorders specialist who may be familiar with a whole group of mood stabilizers that a standard psychiatrist might not use in working practice. Look up "Depression Central" for more information and here's a list of all new medications that are approved and used off label as mood stabilizers that a mood disorders specialist would and could prescribe:
http://www.psycheducation.org/depression/meds/moodstabilizers.htm
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.